Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 373, NWS Atlanta, GA

July 21, 2005Floyd County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2005, 2:53 PM EDT for Floyd County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 2:53 PM EDT (18:53 UTC)
Expired
Jul 21, 2005, 3:15 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Floyd County, GA

The radar

The Atlanta radar (KFFC), 112 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 211854
SVRFFC
GAC115-211915-
/O.NEW.KFFC.SV.W.0373.050721T1853Z-050721T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
253 PM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHWEST GEORGIA

* UNTIL 315 PM EDT

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAVE SPRING...AND MOVING
  SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LINDALE.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3426 8520 3420 8541 3409 8541 3411 8509

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:45 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 10:45 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT THU JUL 21 2005

.UPDATE...
FORECAST APPEARS ON TRACK. EXPECT FAIRLY HIGH COVERAGE OF TSRA THIS
AFTERNOON AND EVENING. SOME STORMS WILL AGAIN BRIEFLY APPROACH OR
JUST MEET SVR CRITERIA.  TEMPS NOT RUNNING TOO MUCH HIGHER THAN THIS
TIME YESTERDAY...PERHAPS SHAVING A DEGREE OR TWO OFF OF EXPECTED MAX
TEMPS. WILL WAIT TO SEE WHAT TSRA AND CLOUD COVERAGE LOOKS LIKE
AROUND MIDDAY BEFORE MODIFYING. 06Z GUIDANCE STILL INDICATING
SLIGHTLY WARMER TEMPS THAN YESTERDAY.

NEW MODELS STILL HAS A WEAK FRONT MOVING THROUGH FRIDAY WITH DRIER
AIR ALOFT FILTERING IN BEHIND IT AS THE UPPER RIDGE ALSO BUILDS IN
FROM THE NORTHWEST. HAVE SOME DOUBT ON JUST HOW DRY IT WILL GET OR
HOW MUCH SUBSIDENCE IT WILL TAKE TO REMOVE COPIOUS MOISTURE. WE HAD
A LOT OF RAIN THIS MONTH. AT ATL...WE ONLY NEED ABOUT 3 MORE INCHES
TO BREAK THE 1994 RECORD (T.S. ALBERTO) OF 17.71 FOR THE MONTH OF
JULY.

SNELSON

&&

.SHORT TERM...
MOIST UNSTABLE AIR MASS CONTINUES OVER THE FFC CWA WITH WEAK
HIGH PRESSURE AT THE SURFACE. MAIN UPPER HIGH STILL OVER SOUTHWEST
AND SOUTH CENTRAL PORTION OF NATION WITH A MORE OR LESS NORTHERLY
UPPER LEVEL FLOW OVER GEORGIA. RIPPLES MOVING IN THIS FLOW SHOULD
ENHANCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ANOTHER
SHORT WAVE APPEARS TO MOVE ACROSS AREA ON FRIDAY BUT GFS SUGGEST
MOISTURE (PW VALUES) WILL NOT BE QUITE AS HIGH ON FRIDAY. SUFFICIENT
INSTABILITY WITH CAPES 1500 TO 2000 TODAY. THEREFORE WILL SHOW
FAIRLY HIGH POPS TODAY IN THE LIKELY CATEGORY FOR MUCH OF NORTH
GEORGIA BUT WILL ONLY GO FOR A CHANCE ON FRIDAY. AGAIN SOME SPOTS OF
HEAVY RAIN LIKELY IN ADDITION TO A GOOD AMOUNT OF LIGHTNING AND SOME
GUSTY WINDS. TEMPERATURES WILL AGAIN REACH THE LOW TO MID 90S FOR
MUCH OF THE AREA AND HEAT INDICES IN MUCH OF CENTRAL GEORGIA SHOULD
MAKE IT TO BETWEEN 100 AND 105 THIS AFTERNOON.

.LONG TERM...
THE GFS CONTINUES TREND OF MOVING THE UPPER HIGH PRESSURE AREA
CURRENTLY OVER THE SOUTHWEST PART OF THE NATION INTO THE SOUTHEAST
OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK. SUBSIDENCE
ASSOCIATED WITH THIS HIGH SHOULD LEAD TO SOME DRYING IN THE MID TO
UPPER LEVELS AND HOTTER TEMPERATURES. LOOKS LIKE MUCH OF THE CWA WILL
SEE TEMPERATURES REACHING THE LOW TO MID 90S WITH SOME UPPER 90S
OVER CENTRAL SECTIONS. A TROUGH MOVING THROUGH THE CENTRAL PART OF
THE NATION MID WEEK MAY BREAK THE HIGH DOWN SOMEWHAT AND ALLOW A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE CWA AGAIN LATER
IN THE WEEK.

&&

.AVIATION...
CEILING POTENTIAL IN THE 3000-5000 FT RANGE LATER THIS MORNING INTO
AFTERNOON. POTENTIAL FOR IFR CEILINGS RATHER LOW AND WILL NOT
FORECAST CEILINGS THAT LOW UNLESS OBS SUGGEST OTHERWISE. AFTERNOON
CONVECTIVE ACTIVITY WILL CAUSE CEILINGS AT MANY LEVELS. PATCHY
MORNING FOG AND HAZE WITH BRIEF IFR CONDITIONS. EXPECTING CONVECTIVE
ACTIVITY TO FLARE UP FROM 18-00Z. WITH SURFACE TROUGH EXPECTED TO
DEVELOP INTO CENTRAL GA...SURFACE WINDS SHOULD BECOME GENERALLY W
LESS THAN 10 KTS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         92  74  93  75 /  60  40  30  20
ATHENS          91  72  96  72 /  60  40  30  20
GAINESVILLE     89  72  92  72 /  60  40  30  20
ROME            94  72  97  71 /  60  40  30  20
COLUMBUS        93  75  95  76 /  60  40  40  20
MACON           95  74  96  74 /  40  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

38
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU JUL 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON
   AND EVENING...

.SYNOPSIS...
BROAD WEAK SURFACE HIGH PRESSURE WILL CONTINUE OVER THE GULF COAST
STATES. A SURFACE TROUGH WILL DEVELOP OVER THE CAROLINAS INTO
CENTRAL GEORGIA THIS AFTERNOON AND CONTINUE TONIGHT. A TROPICAL
AIRMASS WILL CONTINUE OVER THE REGION.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING...HEAVY
RAIN...AND GUSTY WINDS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
THIS AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS. CAPES WILL INCREASE 1500 TO
2000 WITH LIFTED INDICES AROUND -4. WEAK WINDS ALOFT WILL INHIBIT
THE DEVELOPMENT OF SEVERE STORMS...BUT SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS TO 35 MPH. THE SLOW MOVEMENT OF THE STORMS
COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
EXCESSIVE HEAT MAY BECOME A PROBLEM WITH HEAT INDICES OF 105 OR
GREATER INCREASING OVER THE AREA.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 21, 2:09 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2005

GAZ056-068-211845-

209 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PIKE AND SPALDING COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILLIAMSON...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN SPALDING AND NORTHERN PIKE COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROVER. HEAVY DOWNPOURS MAY CAUSE SOME
BRIEF STREET FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY AROUND 245 PM EDT.
Special weather statement, Jul 21, 2:21 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT THU JUL 21 2005

GAZ019-211845-

221 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FLOYD COUNTY UNTIL 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF COOSA...MOVING SOUTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
THE WESTERN PORTION OF FLOYD COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 245 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:05 PM EDTSevere Thunderstorm WarningFFCClayton25 min
Jul 21, 4:29 PM EDTSevere Thunderstorm WarningFFCFayette31 min
Jul 21, 4:52 PM EDTSevere Thunderstorm WarningFFCHeard23 min
Jul 21, 4:57 PM EDTSevere Thunderstorm WarningFFCFulton33 min
Jul 21, 5:50 PM EDTSevere Thunderstorm WarningFFCHarris25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.